Virginia, 2022

High Wind in Virginia, March 18, 2022

March 18, 2022 · NWS MRX · 1 event in 1 county or zone

Strong southeast winds coming over Beartown Mountain created localized mountain waves that caused damage to homes and blew down trees in Lebanon.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Strong southeast winds coming over Beartown Mountain created localized mountain waves that caused damage to homes and blew down trees in Lebanon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 18, 2:21 PM EST, 2 hours 39 minutes earlier.

Area forecast discussion, Mar 18, 2:21 PM EST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
321 PM EDT Fri Mar 18 2022

.SHORT TERM...(Tonight and Tomorrow)...

Key Messages:

1. Showers will redevelop late this afternoon and early this
evening. Some thunder is possible mainly south of I-40. The threat
for severe storms is low. Showers will continue overnight as the
cold front finally approaches.

2. Gusty winds in excess of 45 mph are expected in the Tennessee
mountains and adjacent foothills through tonight.

Discussion:

Rain has mostly dissipated but showers are expected to redevelop
late this afternoon or early evening. The cold front is still far
away near the Mississippi River. The best chance for showers and
possibly thunder will be along and south of I-40. Severe potential
remains low with very low instability as cloud cover holds strong
over the region. However, wind shear is very high and some
clearing can be seen on satellite over Middle Tennessee.
Therefore, a strong storm or two cannot be ruled out this evening.
If storms are able to get organized the main threat would be
strong winds mixing down or some rotation in the stronger showers.
Overall, the severe threat is low.

A Wind Advisory continues for the East Tennesse Mountains and
foothills with southerly winds producing downslope wind
enhancement. A gust of 84 mph was measured at Cove Mountain.
Generally gusts around 40 to 50 mph are expected but locally
higher winds are always possible. The Advisory will end around
sunrise when the wind direction will no longer be favorable for
downslope winds.

Overnight, showers will continue as the front approaches with a
line of showers moving through after midnight. A few rumbles of
thunder will be possible. Lows will be mainly in the upper 40s and
near 50. In the early morning hours winds will become
northwesterly with gusts up to 20 to 25 mph possible all day.
Tomorrow will be mostly dry with maybe a slight chance for a brief
shower in the northernmost counties as wrap around moisture is
slow to move out. Clouds will likely linger all day tomorrow
keeping temps cool with highs in the 50s expected.

McD

.LONG TERM...(Saturday night through Friday)...

Key Messages:

1. Few showers linger in the mountains into Sat night, but otherwise
dry until Tue.

2. Pattern for Tue into Wed next week could support thunderstorms
and widespread heavy rains. Details remain unclear though, so it's
hard to say how much threat of severe storms or flooding there is at
this time.

Discussion:

Upper trough pushes east of the southern Appalachians after 06z-09z
Sunday. Lingering low level moisture and upslope flow may continue
to produce a few showers in mainly the higher terrain during the
first half of Saturday night. Otherwise, high pressure will build
into the region beginning Sunday and lasting through Monday as upper
ridging strengthens over the Mississippi river valley in response to
deep trough digging south into Arizona and New Mexico. Expect dry
conditions Sun and Mon as a result, with temps warming back above
normal by Monday afternoon.

How Tuesday and Wednesday play out remain to be seen as there is a
considerable amount of disagreement in how models handle the upper
patten to our west. In general though, the aforementioned AZ/NM
trough transitions to a closed low and ejects into the plains late
Monday into Tuesday. As this progresses east, a persistent tap on
GOMEX moisture combined with a vertically stacked low over the
southern plains will produce a lot of convection over the deep
south. The question is where does that moisture/convection wind up
being aimed at. The GFS favors a wetter scenario locally while the
ECMWF is less exciting with respect to storm and flooding potential.
Have continued to go with NBM guidance here which seems to be a
reasonable compromise for now, showing PoPs ramping up during the
day Tuesday. Not as slow as the ECMWF but also not as quick as the
GFS either. While there is potential for this pattern to produce
some severe storms and flooding, details matter a great deal in
assessing how and where any threats exists. And right now those
details and subsequently the threats, remain unclear.

Dry conditions appear likely to round out the long term period as
this system departs to the east by late Wednesday night into early
Thursday morning. So expect clearing skies and cooler conditions for
Thursday and Friday.

CD

&&

.AVIATION...
18Z TAF DISCUSSION.

The first batch of rain is breaking up and weakening. Showers will
likely redevelop over the region late this afternoon or early
evening. A few storms will be possible near CHA. Showers will
continue off and on overnight as a cold front approaches.
Northwesterly winds will increase early tomorrow morning behind
the cold front. MVFR CIGs are likely in the early morning hours.
Confidence is low on how quickly the CIGs will lift tomorrow
morning.

McD

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             49  59  39  65  39 /  50  10   0   0   0
Knoxville McGhee Tyson Airport, TN  52  60  41  62  37 /  40  20  10   0   0
Oak Ridge, TN                       50  58  39  64  37 /  50  10  10   0   0
Tri Cities Airport, TN              53  63  39  59  35 /  30  10  20  10   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Wind Advisory until 8 AM EDT Saturday for Blount Smoky Mountains-
     Cocke Smoky Mountains-Johnson-Sevier Smoky Mountains-
     Southeast Carter-Southeast Greene-Southeast Monroe-Unicoi.

VA...NONE.
&&
Hazardous weather outlook, Mar 18, 2:41 PM EST, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
341 PM EDT Fri Mar 18 2022

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-191945-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
341 PM EDT Fri Mar 18 2022 /241 PM CDT Fri Mar 18 2022/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

There is a low risk of severe thunderstorms over the Plateau and
southern Tennessee Valley this afternoon and evening.

A Wind Advisory is in effect for the East Tennessee Mountains and
foothills with gusts up to 45 mph possible this afternoon through
overnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Tuesday into Wednesday there is potential for widespread
thunderstorms and heavy rainfall, which could lead to some
flooding in some locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Local storm report, Mar 18, 4:34 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
534 PM EDT FRI MAR 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     NON-TSTM WND DMG 1 ENE LEBANON           36.91N 82.06W
03/18/2022                   RUSSELL            VA   EMERGENCY MNGR

            STRONG MOUNTAIN WAVE WINDS OF AROUND 60MPH
            OR GREATER. 3 HOUSES WITH ROOF DAMAGE AND 10
            TREES DOWN IN NORTHEAST LEBANON.

&&

ABM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Russell

When
March 18, 5:00 PM EST
Where
Russell forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.934, -82.096 (the zone’s center; the record gives no point)

Three houses had notable roof damage, one of them totally blown off, and about 10 trees were blown down in northeast portions of Lebanon, Virginia.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006945.